Format

Send to

Choose Destination
Acad Emerg Med. 2002 Jul;9(7):730-9.

Gamma hydroxybutyric acid (GHB) intoxication.

Author information

1
Department of Emergency Medicine, Carolinas Medical Center, Charlotte, NC 28232, USA. phillipmason@yahoo.com

Abstract

Gamma hydroxybutyric acid (GHB) is a naturally occurring analog of gamma-aminobutyric acid (GABA) that has been used in research and clinical medicine for many years. In the past decade it has become very popular as a dietary supplement and recreational drug. Acute overdose leads to profound alteration of mental status and variable amounts of respiratory depression. With proper management, most patients recover fully within six hours. However, respiratory arrest and death have been reported in severe GHB intoxication. In addition to acute overdose, there is a GHB withdrawal syndrome that is similar to sedative/hypnotic and ethanol withdrawal. Recently several congeners of GHB, gamma butyrolactone and 1,4-butanediol, have emerged as drugs of abuse and show toxidromes similar to GHB. Emergency physicians should be familiar with the presentation and management of GHB-related emergencies.

[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center